SHOCK AND SADNESS


Even though you suspect something is wrong, it is always a shock to hear the words that confirm it. When the first neurologist we visited pronounced Wally had Parkinson’s disease (PD), my first reaction was to hold my husband’s hand. He took the news calmly. He had experienced enough symptoms to know what to expect, but he had never shared either fear or concern with me until I raised my own questions. Until then, his approach was: if you ignore it, it will go away. Then if it doesn’t go away, you deal with it later.

Later had arrived. He wasn’t interested in learning about the disease. He had memories of his mother suffering with PD for years. He just wanted to live with the best quality of life he could manage. Besides, he knew me. He didn’t need to learn about the disease or its progress because he could depend on me to do that. The neurologist gave positive advice to Wally, even joked about some medications causing hallucinations—talked about one patient who saw his dead wife’s head travelling along the top of the sofa. “Now, if you see strange things, or hear voices other than your wife’s, you need to tell me about them right away. We’ll have to look at trying a different medication.”

While Wally was getting dressed following his physical examination, the doctor told me it would be my responsibility to learn about the disease and the drugs prescribed. He gave me a list of web sites to visit. “This is not pleasant reading so do it when you are alone. You need to read about all the possible side effects. As the disease progresses, we have to increase the dosages, but there comes a point when we can’t strengthen the medication any more. All these drugs are toxic, and in the later stages, prescribing higher dosages only makes the drugs turn on the patient. The resulting side effects can be worse than the symptoms of the disease itself.”

To Wally, he said, “I’m going to give you less than perfect days so that later on, we can prevent the onset of uncontrolled shaking—dyskinesia.”

The first medication he prescribed was bromocriptine (Parlodel), a dopamine receptor agonist. The agonist enhances the transmission of electrical energy between the neurons to correct the fouled up connection caused by the dimished dopamine the brain produces. The neurologist delayed prescribing the dopamine replacement, levodopa, for another year. His purpose was to prevent the onset of dyskinesia for as long as possible, but a recent study called the Cochrane review has found no evidence to support this claim.

As I browsed through the web sites and read about Parkinson’s medications and progressive disease symptoms, a deep sadness strangled my heart. I refused to let myself cry, and the weight of my sadness increased over the next three months. We didn’t talk about the disease. Instead, we focused on living each day as much as possible. Wally was taking his pills. His balance had improved so he could return to playing tennis, and he was a happy camper. I didn’t nag about his retiring, but he couldn’t multitask as he needed to do to remain the successful real estate agent he had been. I looked ahead to moving into a one-floor bungalow that could be adapted for reduced mobility and redecorated the front entrance in preparation to selling our house. I was just starting to repaint the main hall when Wally came home with a MLS listing agreement in his pocket.

“We’re going to move,” he announced.

“Really? To where?”

“Wilmot Creek.”

This was the patch of paradise I dreamed about 40 minutes east of Toronto on the shores of Lake Ontario. “But I haven’t finished repainting the house.”

“Leave it. The buyers will paint it their own color anyway.”

Within two weeks we sold the house and were planning the next stage of our lives.

REFERENCES:
Dyskinesia: Difficulty or distortion in performing voluntary movements, as in tic, chorea, spasm, or myoclonus. The term dyskinesia may be used in relation to Parkinson’s disease and other extrapyramidal disorders. Dyskinesia can occur as a side effect of certain medications such as L-dopa and the antipsychotics. The word dyskinesia (dis-ki-ne´ze-a) is logically derived from two Greek roots: dys-, trouble + kinesis, movement = trouble moving.
Bromocriptine: http://www.medicinenet.com/bromocriptine-oral/article.htm  http://www.drugs.com/pro/bromocriptine.html
Cochrane Review: http://en.wikipedia.org/wiki/Cochrane_review

Advertisements

About Bonnie Toews and John Christiansen

Bonnie's Blog Posts invite our readers and free spirits everywhere to share life's adventures with us. I talk about writing my novels, reading books, chatting with other writers and John's and my journeys around the world. We welcome your anecdotes to our experiences and discussions.
This entry was posted in Homecoming Vets and tagged . Bookmark the permalink.

2 Responses to SHOCK AND SADNESS

  1. Rita Gerlach says:

    Reading this made my heart ache. Thanks, Bonnie, for sharing this journey that you and Wally are going through. My dad was diagnosied with Parkinson when he was in the nursing home. I have lived in denial of it ever since that no he did not have it…he only had Alzheimer's. This blog is going to really help me understand.

  2. Bonnie Toews says:

    Rita, I'm sorry you never shared that with me before. So often Parkinson's disease and Alzheimers are partners as they destroy the brain. I've decided I'm going to track our experience with Parkinson's first before I explore the caregivers' needs to deal with a person with Parkinson's. Feel free to ask questions at any time.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s